Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Will my lung capacity improve after being dependent on albuterol inhalers for bronchitis?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have experienced bronchitis’s frequently since I was 12. In the last 3 years I have only had it 2x. When I was a kid 12-20 I got it around 2x a year (spring and fall). I am a smoker since I was 15. I had my gallbladder removed 4 or 5 years ago. Over the last year or so I have been much more dependent on Albuterol inhalers (daily) and occasionally take Advair and albuterol nebulizers. I have attempted to stop smoking at least 5 times in the 2 years the longest success was 3 months (April 2011 and my lung symptoms did improve at that time). I stopped again this morning. This weekend I moved some furniture in and out of the house. I became extremely winded to the point that I took some prednisone that we had on hand in the house as well as Advair. I was able to get my breathing under control but was not able to exert myself even in small ways for the next day without felling winded again. Typically this has only happened in the past when a cold turned into bronchitis. The medications did help but I am finding that I get winded more easily and frequently. Also I have pain in the heal and arch of my foot. I obtained an injury to it last April in a 5k Walk. I have been righting it off as Plantar Fasciitis. But it hasn’t made any improvement in months. (I am 200lb and 5'8" so I am pretty over weight) Also I found a small lump in my left calf muscle 3 or 4 weeks ago that has not gone away. I also have loose stool more often than it is solid (that has been the case since my surgery removing my gallbladder) My question is should I wait to see if my lung capacity improves over the next few weeks of not smoking or should I be concerned and get to a doctor right away. Is it possible the symptoms are related to each other or are they most likely separate? My fears are that it is COPD or lung cancer or worse it has already spread.
Posted Sun, 15 Dec 2013 in Lung and Chest disorders
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Please consult your Pulmonologist RIGHT AWAY Detailed Answer: Hi XXXXXXX Thanks for your query. Firstly, in order to PINPOINT the exact cause of your problems; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, I request you to kindly provide additional information as follows :- @ Have you been getting sudden onset, frequent attacks of common cold since childhood? Were they associated with nasal stuffiness/discharge, sneezing, watering of eyes, irritation in eyes/throat and associated wheeze/breathlessness? Nevertheless, pending the requested information, I- as a thorough professional- would like to advise you to:- * GIVE UP SMOKING IMMEDIATELY AND PERMANENTLY. Smoking is the greatest precipitator of asthma attacks! Your condition will continue to show a downhill course if smoking is not given up!! * Given the fact that your condition is gradually aggravating, you should now take Advair and Albuterol nebulizers REGULARLY. In fact, the dose of inhaled steroids need to be increased. * Addition of triatropium nebulizer and oral montelukast would result in significant in significant improvement. * Further, it is high time that you consult your Pulmonologist, who will perform your pulmonary function test and titrate the doses of albuterol, steroids, triatropium and montelukast as per requirement. PLEASE DO NOT DELAY IN CONSULTING THE SPECIALIST. * If indeed, you had been having frequent and sudden onset of cold, sneezing, watering of eyes, irritation in eyes and throat and breathlessness/wheeze; in that case, you are suffering from Naso-bronchial allergy (NBA). Azelastin nasal sprays/drops is really a "wonder drug", which- if used daily, in combination with Albuterol nebulizer + montelukast and levoceterizine, will exhibit excellent response. * Further, the loose motions are due to Post-Cholecystectomy Dumping Syndrome : that is, as a consequence of gallbladder removal. Your doctor will prescribe appropriate medication to tackle this life-long condition. * Lastly, the pain in heel and arch of foot is probably due to ?past injury?? stress fractures of the foot bones or a bony growth of the heel bone. The exact cause can only be ascertained by an orthopedic surgeon. To summarize, please CONSULT YOUR PULMONOLOGIST RIGHT AWAY, and discuss my opinion/recommendations with him. I am certain that he will agree with my opinion and clinical acumen; order required tests, and- based on the reports- prescribe suitable treatment in appropriate doses as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor